Medical Subject Headings
Zolpidem; Anti-Anxiety Agents; Buspirone; Pupil; Oculomotor Nerve Diseases; Strabismus; Central Nervous System; Drug Interactions
Background: Consideration of current medications and their interactions as a source of new onset oculomotor dysfunction is imperative for providing good eye care. Medication etiology should be particularly suspected when the symptoms begin with the initiation of a new medication and resolved with discontinuation of the same medication.
Case Reports: Presented are two cases demonstrating that it is prudent to be aware of medications capable of inducing oculomotor dysfunction. Each case reveals instances of acute oculomotor dysfunction after the initiation of a central nervous system affecting medication. Case 1 details a partial pupil sparing third nerve palsy after initiating the anti-anxiety drug, buspirone. Case 2 accounts the addition of zolpidem (Ambien), a sedative, and the subsequent new onset nystagmus and hypertropia.
Conclusion: In each case, no organic etiology was found, and the oculomotor dysfunction resolved following discontinuation of the recently added CNS affecting medication. Specific drug interactions are also considered as contributing factors to the oculomotor dysfunction in both cases.
Lee E. Medication-Induced Oculomotor Dysfunction: a report of two cases. Optometric Clinical Practice. 2022; 4(1):17. doi: 10.37685/uiwlibraries.2575-77188.8.131.527. https://doi.org/10.37685/uiwlibraries.2575-77184.108.40.2067
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
Digital Object Identifier (DOI)
Adult and Continuing Education and Teaching Commons, Health and Physical Education Commons, Optometry Commons, Other Education Commons, Other Medicine and Health Sciences Commons, Other Teacher Education and Professional Development Commons